Am Fam Physician. 2002;66(5):734
Acetaminophen Toxicity in Children
to the editor: As the manufacturer of Tylenol acetaminophen products, we would like to correct the potentially misleading information in your recent summary of the American Academy of Pediatrics policy statement on acetaminophen toxicity.1
The report2 states: “While a specific toxic threshold has been difficult to establish because of variable factors (e.g., inaccurate information about ingested dose, use of sustained-release formulation), severe hepatotoxicity appears to be linked to cumulative toxicity associated with repeated doses rather than a single overdose.” This statement implies that any dose of acetaminophen may result in toxicity. The recommended single dose of acetaminophen for children is 10 to 15 mg per kg. It is well documented that hepatotoxicity in children has not been associated with acute overdosages below 150 mg per kg.3 In fact, serious toxicity or fatalities have been extremely infrequent following an acetaminophen overdose in young children, possibly because of differences in the way children metabolize acetaminophen.
In addition, the statement leads the reader to believe that acetaminophen toxicity may occur from repeated (therapeutic) doses. This is not true. The overwhelming weight of credible data shows that acetaminophen toxicity does not occur at therapeutic doses.
editor's note: Although American Family Physician accurately paraphrased the AAP policy statement, we realize that the wording regarding repeated dosing of acetaminophen could be misinterpreted. Acetaminophen toxicity should not occur after repeated administration within standard dosing ranges and intervals. Repeated overdosing can result in the toxic effects mentioned in the “Clinical Briefs” item.